Illinois, 2015

Hail in Illinois, March 25, 2015

March 25, 2015 · NWS PAH · 4 events in 3 counties and zones

A few severe thunderstorms developed during the evening hours in the vicinity of a southward moving cold front. The front settled southward through southern Illinois and southern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few severe thunderstorms developed during the evening hours in the vicinity of a southward moving cold front. The front settled southward through southern Illinois and southern Missouri. The atmosphere was only modestly unstable, with mixed-layer capes from 500 to 1000 j/kg. However, the storms were supported by a strengthening low level jet in association with a lead shortwave trough moving through the southern Plains. The strengthening low level jet contributed to stronger convergence and ascent, which corresponded to increasing thunderstorm development. There were a few narrow swaths of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 25, 1:35 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Mar 25, 1:35 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT WED MAR 25 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 235 PM CDT WED MAR 25 2015

AT THE TIME OF THIS WRITING A QUASI-STATIONARY FRONT EXTENDING EAST
NORTHEAST FROM A SURFACE LOW OVER WESTERN OKLAHOMA BISECTED OUR CWA
FROM NE-SW. A SHARP H5 TROUGH DIVING SOUTH SOUTHEAST ACROSS THE
CENTRAL ROCKIES WILL PUSH THE SURFACE LOW RAPIDLY ACROSS OUR AREA
TONIGHT.

IN THE MEANTIME THE APPROACH OF SAID LOW WILL CAUSE THE QUASI-
STATIONARY FRONT TO BE LIFTED BACK TO THE NORTH OF OUR CWA PUTING US
IN THE WARM SECTOR THROUGH THE AFTERNOON AND EARLY EVENING HOURS. AS
A RESULT...WITH THE SMALL EXCEPTION OF A FEW DISCREET WIDELY
SCATTERED THUNDERSTORMS SNEAKING UP FROM THE SOUTH DURING THIS
PERIOD...OUR REGION SHOULD REMAINMOSTLY DRY.

CHANCES FOR SHOWERS/THUNDERSTORMS RAMP UP QUICKLY AFTER 00Z (7PM
THIS EVENING) AS THE LOW APPROACHES THE SOUTHWEST PORTIONS OF OUR
CWA. THE BEST TIME FRAME FOR SEVERE THUNDERSTORMS SHOULD BE DURING
THE EVENING HOURS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS. AS THE LOW RACES ACROSS OUR CWA OVERNIGHT...THE
SYSTEM SHOULD QUICKLY EVOLVE INTO MORE OF A HEAVY RAIN EVENT WITH
THE HIGHEST AMOUNTS EXPECTED GENERALLY NORTH AND WEST OF A LINE FROM
ROCKPORT INDIANA TO POPLAR BLUFF MISSOURI WHERE ONE TO TWO INCHES
ARE POSSIBLE. WITH THE LATEST MODEL RUNS HAVING SLIGHTLY SHIFTED THE
MAIN AXIS OF HIGHEST QPF LATE TONIGHT COMBINED WITH THE SPEED AT
WHICH THIS SYSTEM WILL MOVE ACROSS OUR AREA...NOT AS CONFIDENT IN
THE VERIFICATION OF OUR FLOOD WATCH BUT WILL KEEP THE FLAG FLYING
FOR THE TIME BEING.

IN THE WAKE OF THE SYSTEM...PECIPITATION WILL DIMINISH FROM WEST TO
EAST ON THURSDAY WITH ONLY MINIMAL ADDITIONAL QPF EXPECTED. AFTER AN
EXTREMELY BRIEF RESPITE...LATE THURSDAY NIGHT INTO FRIDAY MORNING A
SHORT WAVE DIVING SOUTHEAST ACROSS THE CENTRAL PLAIINS COMBINED WITH
LIMITED MOISTURE MAY GENERATE LIGHT PRECIPITATION OVER OUR FAR
WESTERN COUNTIES. PER SOUNDINGS...CRITICAL THICKNESSES...ETC
PRECIPITATION LATE THURSDAY NIGHT MAY FALL AS A RAIN/SNOW MIX WITH
ONLY RAIN EXPECTED FRIDAY MORNING.

BEYOND THAT HIGH PRESSURE SHOULD KEEP THE REGION DRY WITH BELOW
NORMAL TEMPERATURES FORECAST. WITH OVERNIGHT LOWS AT OR BELOW
FREEZING...FROST IS A POSSIBLITY THURSDAY NIGHT AND FRIDAY NIGHT.
PERSONS ACROSS THE AREA SHOULD TAKE THE APPROPRIATE ACTION FOR
PROTECTION OF TENDER OUTDOOR PLANTS THAT MAY ALREADY BE BUDDING.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 235 PM CDT WED MAR 25 2015

WITH HIGH PRESSURE CENTERED OVER THE GREAT LAKES REGION...NORTH TO
NORTHEAST WINDS AT THE SFC WILL KEEP US COOL FOR SATURDAY AS 850 MB
TEMPERATURES STAY BELOW ZERO. THE GFS/ECMWF/CANADIAN MODELS CONTINUE
TO INDICATE THE POSSIBILITY OF SOME LIGHT SNOW OR RAIN
SHOWERS...MAINLY SATURDAY MORNING IN PARTS OF SOUTHEAST MISSOURI IN
ASSOCIATION WITH SOME ENERGY DIVING SOUTH IN THE NORTHWEST FLOW
ALOFT. IT DOES APPEAR THAT WHATEVER MOVES THROUGH SHOULD BE FAIRLY
QUICK HITTING AND LEAVE THE AFTERNOON DRY.

AS THE CENTER OF THE HIGH MOVES SOUTHEAST, WINDS WILL BECOME
SOUTHERLY BY LATE SATURDAY NIGHT INTO SUNDAY. THIS WILL ALLOW
TEMPERATURES TO JUMP ON SUNDAY WITH HIGHS CLIMBING BACK INTO THE
50S.

A FRONTAL BOUNDARY WILL BE ADVANCING FROM THE NORTH ON SUNDAY AND
WILL LIKELY IMPACT THE AREA LATE IN THE DAY AND INTO THE EARLY
EVENING. THE GFS CONTINUES TO BE THE DRIEST MODEL WITH THE CANADIAN
BEING THE WETTEST. WILL CONTINUE WITH LOW POPS FOR NOW.

NORTHWEST FLOW ALOFT COMMENCES BEHIND THIS SYSTEM AND REMAINS IN
PLACE FOR THE EARLY PART OF THE WEEK. NO REAL PRECIPITATION CHANCES
APPEAR IN THE LATEST DATA UNTIL MAYBE WEDNESDAY. HOWEVER...WITH A NW
FLOW PATTERN...THAT CAN AND WILL ULTIMATELY CHANGE. WILL LIKELY
MAINTAIN SOME LOW CHANCE POPS LATE IN THE EXTENDED BUT THERE IS NOT
A STRONG ENOUGH SIGNAL AT THIS POINT TO FEEL CONFIDENT ON RAISING
POPS ANY MORE.

DESPITE A RATHER COLD DAY ON SATURDAY...TEMPERATURES WILL REBOUND ON
SUNDAY AND THEN REMAIN NEAR NORMAL OR EVEN ABOVE NORMAL FOR EARLY
NEXT WEEK.

&&

.AVIATION...
ISSUED AT 1246 PM CDT WED MAR 25 2015

WITH THE APPROACH OF A WEATHER SYSTEM TONIGHT...CIGS/VSBYS WILL
DETERIORATE DOWN TO AT LEAST MVFR LEVELS ALONG WITH INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE DURING THE OVERNIGHT HOURS. CONDITIONS WILL BEGIN
TO IMPROVE...AT LEAST AT KCGI/KPAH...TOWARD THE VERY END OF THE
PERIOD. VARIABLE WINDS GENERALLY AOB 10 KNOTS WILL SWING AROUND TO
THE NORTH AT 10-15 KNOTS ON THE BACK SIDE OF THE SYSTEM IN THE
LAST SIX HOURS OR SO OF THE FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING
     FOR ILZ075-076-080>082-084-085-088.

MO...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING
     FOR MOZ076-086-087-100-107.

IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...CW
Hazardous weather outlook, Mar 25, 2:08 PM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CDT WED MAR 25 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
308 PM CDT WED MAR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT FROM 7 PM TONIGHT THROUGH 7 AM
THURSDAY FOR AREAS GENERALLY NORTH AND WEST OF A LINE FROM
FAIRFIELD ILLINOIS TO CAPE GIRARDEAU TO VAN BUREN MISSOURI. PLEASE
REFER TO THE WATCH FOR ADDITIONAL DETAILS.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE
REGION TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
MOST OF THE FOUR STATE REGION THROUGH THE NIGHT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY CONCERNS. THE BEST CHANCES WILL
BE OVER SOUTHEAST MISSOURI IN THE EARLY EVENING...WHEN MORE
ISOLATED STORMS WILL BE POSSIBLE.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ON SELECTED AREA
RIVERS. SEE RIVER FLOOD WARNINGS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED FROST WILL BE POSSIBLE THROUGHOUT THE REGION THURSDAY
NIGHT...WHILE SUB-FREEZING TEMPERATURES ARE EXPECTED ACROSS
SOUTHERN ILLINOIS AND MUCH OF SOUTHWEST INDIANA. A MORE
SIGNIFICANT FREEZE IS EXPECTED FOR MOST OF THE REGION FRIDAY NIGHT
AND SATURDAY NIGHT. THOSE WITH AGRICULTURAL INTERESTS SHOULD MAKE
PLANS TO PROTECT ANY TENDER VEGETATION DURING THIS EARLY SPRING COLD
SNAP.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ON SELECTED AREA
RIVERS. SEE RIVER FLOOD WARNINGS FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD BE PREPARED FOR ACTIVATION FROM LATE
THIS AFTERNOON INTO THE OVERNIGHT HOURS.

JP

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Union

When
March 25, 7:00 PM CST
Where
Union County, Ware
Measured
1.5 in hail
Reported by
Public
Coordinates
37.450, -89.400

Hail, Union

When
March 25, 7:10 PM CST to 7:15 PM CST
Where
Union County, Jonesboro to Cobden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.450, -89.270

Dime-size hail fell in the Cobden and Jonesboro areas.

Hail, Johnson

When
March 25, 7:25 PM CST
Where
Johnson County, 3 mi SE of Vienna
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.389, -88.861

Dime to quarter-size hail occurred on Interstate 24.

Hail, Pulaski

When
March 25, 9:30 PM CST
Where
Pulaski County, 3 mi E of Pulaski
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.220, -89.145

The hail occurred on Interstate 57 at mile marker 14.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562018, 562019, 562020, 562022.